November  2021, 20(11): 3767-3793. doi: 10.3934/cpaa.2021130

Existence and multiplicity for Hamilton-Jacobi-Bellman equation

1. 

College of Science, Northwest A & F University, Yangling, Shaanxi 712100, China

2. 

School of Mathematical Sciences, Dalian University of Technology, Dalian, 116024, China

* Corresponding author

Received  December 2020 Revised  June 2021 Published  November 2021 Early access  July 2021

Fund Project: The first author is supported by Natural Science Basic Research Program of Shaanxi (Program No.2020JQ-237)

This paper is concerned with the existence and multiplicity of constant sign solutions for the following fully nonlinear equation
$ \begin{equation*} \left\{ \begin{array}{l} -\mathcal{M}_\mathcal{C}^{\pm}(D^2u) = \mu f(u) \ \ \ \ \text{in} \ \ \Omega,\\ u = 0 \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \text{on}\ \partial\Omega, \end{array} \right. \end{equation*} $
where
$ \Omega\subset\mathbb{R}^N $
is a bounded regular domain with
$ N\geq3 $
,
$ \mathcal{M}_\mathcal{C}^{\pm} $
are general Hamilton-Jacobi-Bellman operators,
$ \mu $
is a real parameter. By using bifurcation theory, we determine the range of parameter
$ \mu $
of the above problem which has one or multiple constant sign solutions according to the behaviors of
$ f $
at
$ 0 $
and
$ \infty $
, and whether
$ f $
satisfies the signum condition
$ f(s)s>0 $
for
$ s\neq0 $
.
Citation: Bian-Xia Yang, Shanshan Gu, Guowei Dai. Existence and multiplicity for Hamilton-Jacobi-Bellman equation. Communications on Pure and Applied Analysis, 2021, 20 (11) : 3767-3793. doi: 10.3934/cpaa.2021130
References:
[1]

S. AlarcónL. Iturriaga and A. Quaas, Existence and multiplicity results for Pucci's operators involving nonlinearities with zeros, Calc. Var. Partial Differ. Equ., 45 (2012), 443-454.  doi: 10.1007/s00526-011-0465-0.

[2]

S. N. Armstrong, Principal eigenvalues and an anti-maximum principle for homogeneous fully nonlinear elliptic equations, J. Differ. Equ., 246 (2009), 2958-2987.  doi: 10.1016/j.jde.2008.10.026.

[3] R. Bellman, Dynamic Programming, Princeton Univ. Press, Princeton, NJ., 1957. 
[4]

I. Birindelli and F. Demengel, Comparison principle and Liouville type results for singular fully nonlinear operators, Ann. Fac. Sci. Toulouse Math., 13 (2004), 261-287. doi: 10.5802/afst.1070.

[5]

J. BuscaM. J. Esteban and A. Quaas, Nonlinear eigenvalues and bifurcation problems for Pucci's operators, Ann. I. H. Poincaré-AN, 22 (2005), 187-206.  doi: 10.1016/j.anihpc.2004.05.004.

[6]

A. Bensoussan and J. L. Lions, Applications of Variational Inequalities in Stochastic Control., Translated from French, In: ''Studies in Mathematics and its Applications" 12, North-Holland Publishing Co., Amsterdam New York, 1982.

[7]

G. W. Dai, Bifurcation and one-sign solutions of the p-Laplacian involving a nonlinearity with zeros, Discrete Contin. Dyn. Syst., 36 (2016), 5323-5345.  doi: 10.3934/dcds.2016034.

[8]

G. W. Dai, Two Whyburn type topological theorems and its applications to Monge-Ampère equations, Calc. Var. Partial Differ. Equ., 55 (2016), 97pp. doi: 10.1007/s00526-016-1029-0.

[9]

G. W. Dai, Generalized limit theorem and bifurcation for problems with Pucci's operator, Topol. Methods Nonlinear Anal., 56 (2020), 229-261.  doi: 10.12775/TMNA.2020.012.

[10]

P. L. Felmer and A. Quaas, Fundamental solutions and two properties of elliptic maximal and minimal operators, Trans. Amer. Math. Soc., 361 (11) (2009), 5721-5736.  doi: 10.1090/S0002-9947-09-04566-8.

[11]

B. Gidas and J. Spruck, A priori bounds of positive solutions of nonlinear elliptic equations, Comm. Partial Differential Equations, 6 (1981), 883-901.  doi: 10.1080/03605308108820196.

[12]

Y. X. Hua and X. H. Yu, Liouville type theorem and decay estimates for solutions of fully nonlinear elliptic equation, J. Math. Anal. Appl., 405 (2013), 608-617.  doi: 10.1016/j.jmaa.2013.04.025.

[13]

H. J. Kappen, Optimal control theory and the linear Bellman Equation, Inference and Learning in Dynamic Models, (2011), 363–387. doi: https://doi.org/10.1017/CBO9780511984679.018.

[14]

P. L. Lions, Generalized Solutions of Hamilton-Jacobi Equations, Pitman, London, 1982.

[15]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. I. The dynamic programming principle and applications, Commun. Partial Differ. Equ., 8 (1983), 1101-1174.  doi: 10.1080/03605308308820297.

[16]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. II. Viscosity solutions and uniqueness, Commun. Partial Differ. Equ., 8 (1983), 1229-1276.  doi: 10.1080/03605308308820301.

[17]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. III. Regularity of the optimal cost function, in: Nonlinear Partial Differential Equations and Their Applications, Collège de France seminar, V (1983), 95–205. doi: https://doi.org/10.1017/CBO9780511984679.018.

[18]

P. L. Lions, Bifurcation and optimal stochastic control, Nonlinear Anal., 2 (1983), 177-207.  doi: 10.1016/0362-546X(83)90081-0.

[19]

C. Pucci, Maximum and minimum first eigenvalues for a class of elliptic operators, Proc. Amer. Math. Soc., 17 (1966), 788-795.  doi: 10.2307/2036253.

[20]

C. Pucci, Operatori ellittici estremanti, Ann. Mat. Pure Appl., 72 (1966), 141-170.  doi: 10.1007/BF02414332.

[21]

A. Quaas, Existence of a positive solution to a "semilinear" equation involving Pucci's operator in a convex domain, Differ. Integral Equ., 17 (2004), 481-494.

[22]

A. Quaas and B. Sirakov, Existence results for nonproper elliptic equations involving the Pucci's operator, Commun. Partial Differ. Equ., 31 (2006), 987-1003.  doi: 10.1080/03605300500394421.

[23]

A. Quaas and B. Sirakov, Principal eigenvalues and the Dirichlet problem for fully nonlinear operators, Adv. Math., 218 (2008), 105-135.  doi: 10.1016/j.aim.2007.12.002.

[24]

A. Quaas and A. Allendes, Multiplicity results for extremal operators through bifurcation, Discrete Contin. Dyn. Syst., 29 (2011), 51-65.  doi: 10.3934/dcds.2011.29.51.

[25]

X. H. Yu, Multiplicity solutions for fully nonlinear equation involving nonlinearity with zeros, Comm. Pure Appl. Math., 12 (2013), 451-459.  doi: 10.3934/cpaa.2013.12.451.

show all references

References:
[1]

S. AlarcónL. Iturriaga and A. Quaas, Existence and multiplicity results for Pucci's operators involving nonlinearities with zeros, Calc. Var. Partial Differ. Equ., 45 (2012), 443-454.  doi: 10.1007/s00526-011-0465-0.

[2]

S. N. Armstrong, Principal eigenvalues and an anti-maximum principle for homogeneous fully nonlinear elliptic equations, J. Differ. Equ., 246 (2009), 2958-2987.  doi: 10.1016/j.jde.2008.10.026.

[3] R. Bellman, Dynamic Programming, Princeton Univ. Press, Princeton, NJ., 1957. 
[4]

I. Birindelli and F. Demengel, Comparison principle and Liouville type results for singular fully nonlinear operators, Ann. Fac. Sci. Toulouse Math., 13 (2004), 261-287. doi: 10.5802/afst.1070.

[5]

J. BuscaM. J. Esteban and A. Quaas, Nonlinear eigenvalues and bifurcation problems for Pucci's operators, Ann. I. H. Poincaré-AN, 22 (2005), 187-206.  doi: 10.1016/j.anihpc.2004.05.004.

[6]

A. Bensoussan and J. L. Lions, Applications of Variational Inequalities in Stochastic Control., Translated from French, In: ''Studies in Mathematics and its Applications" 12, North-Holland Publishing Co., Amsterdam New York, 1982.

[7]

G. W. Dai, Bifurcation and one-sign solutions of the p-Laplacian involving a nonlinearity with zeros, Discrete Contin. Dyn. Syst., 36 (2016), 5323-5345.  doi: 10.3934/dcds.2016034.

[8]

G. W. Dai, Two Whyburn type topological theorems and its applications to Monge-Ampère equations, Calc. Var. Partial Differ. Equ., 55 (2016), 97pp. doi: 10.1007/s00526-016-1029-0.

[9]

G. W. Dai, Generalized limit theorem and bifurcation for problems with Pucci's operator, Topol. Methods Nonlinear Anal., 56 (2020), 229-261.  doi: 10.12775/TMNA.2020.012.

[10]

P. L. Felmer and A. Quaas, Fundamental solutions and two properties of elliptic maximal and minimal operators, Trans. Amer. Math. Soc., 361 (11) (2009), 5721-5736.  doi: 10.1090/S0002-9947-09-04566-8.

[11]

B. Gidas and J. Spruck, A priori bounds of positive solutions of nonlinear elliptic equations, Comm. Partial Differential Equations, 6 (1981), 883-901.  doi: 10.1080/03605308108820196.

[12]

Y. X. Hua and X. H. Yu, Liouville type theorem and decay estimates for solutions of fully nonlinear elliptic equation, J. Math. Anal. Appl., 405 (2013), 608-617.  doi: 10.1016/j.jmaa.2013.04.025.

[13]

H. J. Kappen, Optimal control theory and the linear Bellman Equation, Inference and Learning in Dynamic Models, (2011), 363–387. doi: https://doi.org/10.1017/CBO9780511984679.018.

[14]

P. L. Lions, Generalized Solutions of Hamilton-Jacobi Equations, Pitman, London, 1982.

[15]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. I. The dynamic programming principle and applications, Commun. Partial Differ. Equ., 8 (1983), 1101-1174.  doi: 10.1080/03605308308820297.

[16]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. II. Viscosity solutions and uniqueness, Commun. Partial Differ. Equ., 8 (1983), 1229-1276.  doi: 10.1080/03605308308820301.

[17]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. III. Regularity of the optimal cost function, in: Nonlinear Partial Differential Equations and Their Applications, Collège de France seminar, V (1983), 95–205. doi: https://doi.org/10.1017/CBO9780511984679.018.

[18]

P. L. Lions, Bifurcation and optimal stochastic control, Nonlinear Anal., 2 (1983), 177-207.  doi: 10.1016/0362-546X(83)90081-0.

[19]

C. Pucci, Maximum and minimum first eigenvalues for a class of elliptic operators, Proc. Amer. Math. Soc., 17 (1966), 788-795.  doi: 10.2307/2036253.

[20]

C. Pucci, Operatori ellittici estremanti, Ann. Mat. Pure Appl., 72 (1966), 141-170.  doi: 10.1007/BF02414332.

[21]

A. Quaas, Existence of a positive solution to a "semilinear" equation involving Pucci's operator in a convex domain, Differ. Integral Equ., 17 (2004), 481-494.

[22]

A. Quaas and B. Sirakov, Existence results for nonproper elliptic equations involving the Pucci's operator, Commun. Partial Differ. Equ., 31 (2006), 987-1003.  doi: 10.1080/03605300500394421.

[23]

A. Quaas and B. Sirakov, Principal eigenvalues and the Dirichlet problem for fully nonlinear operators, Adv. Math., 218 (2008), 105-135.  doi: 10.1016/j.aim.2007.12.002.

[24]

A. Quaas and A. Allendes, Multiplicity results for extremal operators through bifurcation, Discrete Contin. Dyn. Syst., 29 (2011), 51-65.  doi: 10.3934/dcds.2011.29.51.

[25]

X. H. Yu, Multiplicity solutions for fully nonlinear equation involving nonlinearity with zeros, Comm. Pure Appl. Math., 12 (2013), 451-459.  doi: 10.3934/cpaa.2013.12.451.

Figure 1.  Bifurcation diagrams of Theorem 1.3
Figure 2.  Bifurcation diagrams of Theorem 1.4
[1]

Alejandro Allendes, Alexander Quaas. Multiplicity results for extremal operators through bifurcation. Discrete and Continuous Dynamical Systems, 2011, 29 (1) : 51-65. doi: 10.3934/dcds.2011.29.51

[2]

Shao-Yuan Huang. Global bifurcation and exact multiplicity of positive solutions for the one-dimensional Minkowski-curvature problem with sign-changing nonlinearity. Communications on Pure and Applied Analysis, 2019, 18 (6) : 3267-3284. doi: 10.3934/cpaa.2019147

[3]

Norihisa Ikoma. Multiplicity of radial and nonradial solutions to equations with fractional operators. Communications on Pure and Applied Analysis, 2020, 19 (7) : 3501-3530. doi: 10.3934/cpaa.2020153

[4]

Guowei Dai. Bifurcation and one-sign solutions of the $p$-Laplacian involving a nonlinearity with zeros. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5323-5345. doi: 10.3934/dcds.2016034

[5]

Guowei Dai, Ruyun Ma, Haiyan Wang. Eigenvalues, bifurcation and one-sign solutions for the periodic $p$-Laplacian. Communications on Pure and Applied Analysis, 2013, 12 (6) : 2839-2872. doi: 10.3934/cpaa.2013.12.2839

[6]

Jie Yang, Haibo Chen. Multiplicity and concentration of positive solutions to the fractional Kirchhoff type problems involving sign-changing weight functions. Communications on Pure and Applied Analysis, 2021, 20 (9) : 3065-3092. doi: 10.3934/cpaa.2021096

[7]

Li Yin, Jinghua Yao, Qihu Zhang, Chunshan Zhao. Multiple solutions with constant sign of a Dirichlet problem for a class of elliptic systems with variable exponent growth. Discrete and Continuous Dynamical Systems, 2017, 37 (4) : 2207-2226. doi: 10.3934/dcds.2017095

[8]

Norimichi Hirano, A. M. Micheletti, A. Pistoia. Existence of sign changing solutions for some critical problems on $\mathbb R^N$. Communications on Pure and Applied Analysis, 2005, 4 (1) : 143-164. doi: 10.3934/cpaa.2005.4.143

[9]

Michael Filippakis, Alexandru Kristály, Nikolaos S. Papageorgiou. Existence of five nonzero solutions with exact sign for a $p$-Laplacian equation. Discrete and Continuous Dynamical Systems, 2009, 24 (2) : 405-440. doi: 10.3934/dcds.2009.24.405

[10]

Josep M. Olm, Xavier Ros-Oton. Existence of periodic solutions with nonconstant sign in a class of generalized Abel equations. Discrete and Continuous Dynamical Systems, 2013, 33 (4) : 1603-1614. doi: 10.3934/dcds.2013.33.1603

[11]

Vladimir Lubyshev. Precise range of the existence of positive solutions of a nonlinear, indefinite in sign Neumann problem. Communications on Pure and Applied Analysis, 2009, 8 (3) : 999-1018. doi: 10.3934/cpaa.2009.8.999

[12]

Feliz Minhós, João Fialho. Existence and multiplicity of solutions in fourth order BVPs with unbounded nonlinearities. Conference Publications, 2013, 2013 (special) : 555-564. doi: 10.3934/proc.2013.2013.555

[13]

Qi-Lin Xie, Xing-Ping Wu, Chun-Lei Tang. Existence and multiplicity of solutions for Kirchhoff type problem with critical exponent. Communications on Pure and Applied Analysis, 2013, 12 (6) : 2773-2786. doi: 10.3934/cpaa.2013.12.2773

[14]

Ziqing Yuana, Jianshe Yu. Existence and multiplicity of nontrivial solutions of biharmonic equations via differential inclusion. Communications on Pure and Applied Analysis, 2020, 19 (1) : 391-405. doi: 10.3934/cpaa.2020020

[15]

Gonzalo Galiano, Sergey Shmarev, Julian Velasco. Existence and multiplicity of segregated solutions to a cell-growth contact inhibition problem. Discrete and Continuous Dynamical Systems, 2015, 35 (4) : 1479-1501. doi: 10.3934/dcds.2015.35.1479

[16]

Tai-Chia Lin, Tsung-Fang Wu. Existence and multiplicity of positive solutions for two coupled nonlinear Schrödinger equations. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2911-2938. doi: 10.3934/dcds.2013.33.2911

[17]

Jiafeng Liao, Peng Zhang, Jiu Liu, Chunlei Tang. Existence and multiplicity of positive solutions for a class of Kirchhoff type problems at resonance. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1959-1974. doi: 10.3934/dcdss.2016080

[18]

Leonelo Iturriaga, Eugenio Massa. Existence, nonexistence and multiplicity of positive solutions for the poly-Laplacian and nonlinearities with zeros. Discrete and Continuous Dynamical Systems, 2018, 38 (8) : 3831-3850. doi: 10.3934/dcds.2018166

[19]

E. N. Dancer, Sanjiban Santra. Existence and multiplicity of solutions for a weakly coupled radial system in a ball. Communications on Pure and Applied Analysis, 2008, 7 (4) : 787-793. doi: 10.3934/cpaa.2008.7.787

[20]

Xiyou Cheng, Zhaosheng Feng, Lei Wei. Existence and multiplicity of nontrivial solutions for a semilinear biharmonic equation with weight functions. Discrete and Continuous Dynamical Systems - S, 2021, 14 (9) : 3067-3083. doi: 10.3934/dcdss.2021078

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (174)
  • HTML views (235)
  • Cited by (0)

Other articles
by authors

[Back to Top]